Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Can Antivan be given for dementia related psychosis?

DOCTOR OF THE MONTH - Jun 2014
Jun 2014
User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2496 Questions
Question



should an elderly patient with dementia-related psychosis be given antivan through their iv for 3 to 4 weeks while in hospital
Posted Mon, 11 Aug 2014 in Brain and Spine
 
 
Answered by Dr. Abhishek Kapoor 28 minutes later
Brief Answer:
Ativan can be given

Detailed Answer:
HI
Thanks for using healthcare magic. I, Dr Abhishek Kapoor, would help you in this query.

In vascular dementia, you can give ativan in IV dose to sedate the patient. Usually in dementia induced psychosis, patients become aggressive and need low dose sedation or antipsychotics. There is no harm in giving these drugs at lose dose. You can give ativan 2 to 4 mg a day or antipsychotic like risperdone 2mg a day or olanzapine 5 mg a day. It would help to control patient's symptoms and to give better management.

If you have more query, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist

Above answer was peer-reviewed by
 
Follow-up: Can Antivan be given for dementia related psychosis? 2 days later
should this same elderly 72 year-old patient with dementia-related psychosis and trouble breathing be given haldal or ativan to sedate them?
 
 
Answered by Dr. Abhishek Kapoor 1 hour later
Brief Answer:
Give ativan for sedation

Detailed Answer:
Hi

If you want to sedate patient, then i would prefer Ativan. It is a benzodiazepine and benzodiazpine does not lead to respiratory depression. You can give 2 to 4 mg IV sos dose to sedate him. With that, you can give 0.5 mg of haloperidol twice a day to control underline psychotic symptoms and to control irritability.

If you need further help, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor